Alert archive / Kansas / Winter Storm Warnings in 2020

Winter Storm Warning 2, NWS Wichita, KS

January 10, 2020Marion County, Kansas

NWS Wichita, KS issued this winter storm warning at Jan 10, 2020, 9:51 PM CST for Marion County, Kansas. It took effect at Jan 11, 2020, 4:00 AM CST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2020, 9:51 PM CST (03:51 UTC)
In effect from
Jan 11, 2020, 4:00 AM CST
Expired
Jan 11, 2020, 3:49 AM CST
In force
Issued by
NWS Wichita, KS

County Marion County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WWUS43 KICT 110351
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
951 PM CST Fri Jan 10 2020

...Winter Weather to impact the area early morning Saturday...

KSZ052-111800-
/O.CAN.KICT.WS.W.0001.000000T0000Z-200112T0000Z/
/O.NEW.KICT.WS.W.0002.200111T1000Z-200112T0000Z/
/O.EXA.KICT.WW.Y.0001.000000T0000Z-200111T1000Z/
Marion-
Including the cities of Hillsboro, Marion, and Peabody
951 PM CST Fri Jan 10 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM CST SATURDAY...
...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 6 PM CST
SATURDAY...

* WHAT...For the Winter Storm Warning, heavy snow expected. 
  Total snow accumulations of up to two inches. Winds gusting as 
  high as 35 mph. For the Winter Weather Advisory, mixed 
  precipitation. Additional snow accumulations of up to one inch 
  and ice accumulations of a light glaze. Winds gusting as high 
  as 35 mph.

* WHERE...Marion County.

* WHEN...For the Winter Storm Warning, from 4 AM to 6 PM CST 
  Saturday. For the Winter Weather Advisory, until 4 AM CST 
  Saturday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Rapidly dropping temperatures are creating
  flash freezing conditions causing any roads that are wet to ice.
  Be aware of these conditions as they will create very slick road
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ053-069>072-093>096-098>100-111800-
/O.CON.KICT.WS.W.0001.000000T0000Z-200112T0000Z/
Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
Including the cities of Cottonwood Falls, Strong City, El Dorado,
Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola,
Humboldt, Winfield, Arkansas City, Howard, Moline, Longton, 
Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, 
Coffeyville, Independence, and Parsons
951 PM CST Fri Jan 10 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST
SATURDAY...

* WHAT...Heavy mixed wintry precipitation is expected. Total 
  snow accumulations of 2 to 5 inches and ice accumulations of 
  one tenth to one quarter of an inch. Winds gusting as high as 
  40 mph.

* WHERE...Portions of South Central and Southeast Kansas.

* WHEN...From 6 PM this evening to 6 PM CST Saturday.

* IMPACTS...Plan on slippery road conditions. Areas of blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ032-033-047>051-067-068-082-083-091-092-111000-
/O.CON.KICT.WW.Y.0001.000000T0000Z-200111T1000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Harvey-Kingman-Sedgwick-Harper-Sumner-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, Newton, Kingman, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, 
Attica, and Wellington
951 PM CST Fri Jan 10 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST
SATURDAY...

* WHAT...Mixed precipitation. Additional snow accumulations of 
  up to one inch and ice accumulations of up to one tenth of an 
  inch. Winds gusting as high as 40 mph.

* WHERE...Saline, McPherson and Harvey Counties.

* WHEN...Until 4 AM CST Saturday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the evening commute.

* ADDITIONAL DETAILS...Rapidly dropping temperatures are creating
  flash freezing conditions causing any roads that are wet to ice.
  Be aware of these conditions as they will create very slick road
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Metzger
1 follow-up statement
585 
WWUS43 KICT 110949
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
349 AM CST Sat Jan 11 2020

...Winter Weather to impact the area early morning Saturday...

KSZ052-111500-
/O.CAN.KICT.WS.W.0002.200111T1000Z-200112T0000Z/
/O.EXT.KICT.WW.Y.0001.000000T0000Z-200111T1500Z/
Marion-
Including the cities of Hillsboro, Marion, and Peabody
349 AM CST Sat Jan 11 2020

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS
MORNING...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...A combination of snow and freezing drizzle is expected
  this morning. Winds gusting as high as 35 mph will cause blowing
  and drifting of snow. Additional snow accumulations of up to one
  inch and less than a tenth of an inch of ice accumulation.

* WHERE...Marion County.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Untreated roads will be slippery. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ032-033-047>051-067-082-091-111100-
/O.CAN.KICT.WW.Y.0001.000000T0000Z-200111T1000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Kingman-Harper-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, Kingman, Anthony, Harper, and Attica
349 AM CST Sat Jan 11 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

No significant amount of winter weather is expected. However
untreated roads will still be slick this morning.  

$$

KSZ053-069>072-093>096-098>100-112100-
/O.EXT.KICT.WS.W.0001.000000T0000Z-200111T2100Z/
Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
Including the cities of Cottonwood Falls, Strong City, El Dorado,
Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola,
Humboldt, Winfield, Arkansas City, Howard, Moline, Longton, 
Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, 
Coffeyville, Independence, and Parsons
349 AM CST Sat Jan 11 2020

...WINTER STORM WARNING NOW IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...a combination of freezing rain, freezing drizzle and snow
  early this morning, with a brief period of moderate to heavy
  later this morning. Total snow accumulation of 2 to 5 inches and
  ice accumulations less than one tenth of an inch. Winds gusting
  as high as 40 mph.

* WHERE...Roughly areas east of I-35, including all of southeast
  Kansas. 

* WHEN...Precipitation should end by 3 PM. The heaviest snow is 
  expected between 8 AM and 11 AM. Only light precipitation is 
  expected after noon. 

* IMPACTS...Untreated roads will be slippery. Visibilities less
  than one quarter of a mile are possible in the heavy snow and
  blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ068-083-092-111500-
/O.EXT.KICT.WW.Y.0001.000000T0000Z-200111T1500Z/
Harvey-Sedgwick-Sumner-
Including the cities of Newton, Derby, Haysville, Bel Aire, 
Park City, Valley Center, Wichita, and Wellington
349 AM CST Sat Jan 11 2020

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...A combination of light freezing drizzle and snow is
  expected this morning. Snow accumulations of up to one inch and
  ice accumulations less than one tenth of an inch. Wind gusts up
  to 40 mph are also likely. 

* WHERE...Harvey, Sedgwick and Sumner Counties.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Untreated roads will be slippery. Blowing snow could 
  significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Howerton

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 10, 5:32 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Jan 10, 5:32 PM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
532 PM CST Fri Jan 10 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 332 PM CST Fri Jan 10 2020

A rapidly changing weather situation is currently underway across the
forecast area at this time.  First wave of precipitation is
currently working its way NE with a mixture of freezing rain/sleet
and light snow across NE KS and central KS, with elevated showers/
thunderstorms for areas east of the KS Turnpike. Surface analysis
shows the arctic cold front continues to push into the Flint Hills
and SE KS, currently located from KCNU south to KCFV. Current
visible satellite image shows some sunshine trying to peak out
across the warm sector, which may lead to a renewed round of
convection for SE for the late afternoon hours. Think overall severe
threat is diminishing, as arctic front continues to push into
extreme SE KS, but an elevated strong storm cannot be ruled out
until 23z. Directional shear suggests tornado threat is shifting
east of the area.

Further to the NW in the below freezing temp air, expect a few
rounds of light freezing/sleet and even some light snow, with a
continued light glazing of ice on elevated surfaces. Think ice
accumulations will average from a tenth to a quarter of an inch in
the heaviest glazing.  Sometimes lighter freezing rain can lead to
some sneaky ice accumulation amounts.

Onset of the wintry precip (Freezing rain and sleet), was a little
faster than short range models suggested, so went ahead and
converted the winter storm watch over to a winter weather advisory
and winter storm warning earlier today.

For the rest of the late afternoon into the evening, think much of
south central KS and portions of central KS, may see a lull in the
wintry precipitation, with some lingering very light freezing rain
or freezing sprinkles or freezing drizzle the main precip type for
the evening hours.  Latest RAP bufkit soundings suggest warm nose
just off the surface will gradually shift east as the evening
progresses which will lead to slow changeover from freezing rain to
freezing drizzle and eventually a few pockets of light sleet by late
this evening.

For late tonight into early on Sat, the main shortwave will shift
east across OK and become slightly negatively tilted.  As the lift
from this shortwave moves in, expect cold air aloft to changeover
the precip to ALL snow, as deformation zone on the NW side of the
shortwave lifts north into areas east of the KS Turnpike by sunrise
on Sat.  This deformation zone will lead to a nice band of moderate
snow moving across most of the Flint Hills and areas just east of
the KS Turnpike for the morning hours on Sat. Current thinking is
that there is will be a swath of 3 to 4 inches of snow with some
localized 5 inch amounts, given the bufkit soundings showing some
steep lapse rates in the main snow growth region.  Expect to see a
sharp cutoff in the heavier snow for areas west of the KS Turnpike,
with the ICT metro area seeing a sharp gradient of 1 to 2 inches,
with the 2 inch amounts in SE Sedgwick Co and lessor amounts further
NW.

So when is comes to headlines, went with a winter weather advisory
for areas west of the KS Turnpike for a mixture of freezing
rain/freezing drizzle and the light snow early on Sat. Went ahead
and issued a winter storm warning for the Flint Hills with the
mixture of freezing rain around a quarter of an inch and the
snowfall amounts mentioned above.

Most of the wintry precip will wind down rather quickly for Sat
afternoon as the system pulls rapidly to the east of the area, with
new snow cover and cold advection in its wake leading to a cold day,
even with the clearing skies.

Another fast moving and compact shortwave moves across the area
during the day on Sunday. Latest short range models are coming in
drier as this system moves across the area.  Could still see some
flurries for Sunday afternoon, but will not include this mention for
now.

Ketcham

.LONG TERM...(Monday through Friday)
Issued at 332 PM CST Fri Jan 10 2020

Warm advection looks to return for Mon as another quick hitting
system moves rapidly across the area in the SW flow.  This warmup is
expected to be short lived, as this impulse ushers in another cold
front into the area for Tue.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 525 PM CST Fri Jan 10 2020

IFR conditions are expected to dominate the region for the first
12 hours of the TAF period. Most areas will be the rain come to
an end during the night tonight with freezing rain, sleet and snow
becoming the dominate forms of precipitation. RSL, GBD and SLN
look to get more minimal amounts of snow during the overnight and
may see some clearing during the day tomorrow. HUT and ICT may see
some more snow but not major amounts. CNU on the other hand is
the one terminal that is expected to receive the lion share of the
snow fall tonight and tomorrow. By the late afternoon and into
the evening the snow is expected to diminish and end with clearing
likely close to sunset.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    17  28  19  40 /  70  70   0   0
Hutchinson      15  28  17  38 /  60  30   0   0
Newton          15  25  16  37 /  70  70   0   0
ElDorado        17  25  18  38 /  80  90   0   0
Winfield-KWLD   19  29  20  42 /  80 100   0   0
Russell         11  27  15  36 /  50   0   0   0
Great Bend      12  29  17  39 /  50   0   0   0
Salina          13  25  15  36 /  80  20   0   0
McPherson       14  26  15  37 /  70  30   0   0
Coffeyville     23  26  18  45 / 100 100   0   0
Chanute         20  23  15  41 /  90 100   0   0
Iola            19  23  15  40 / 100 100   0   0
Parsons-KPPF    22  25  17  43 / 100 100   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM CST Saturday for KSZ069>072-
093>096-098>100.

Winter Storm Warning until 4 AM CST Saturday for KSZ049-051-068.

Winter Weather Advisory until 4 AM CST Saturday for KSZ032-033-
047-048-050-067-082-083-091-092.

Winter Storm Warning until 6 PM CST Saturday for KSZ052-053.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ELM
Hazardous weather outlook, Jan 10, 4:07 PM CST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
407 PM CST Fri Jan 10 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
407 PM CST Fri Jan 10 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A wintry mix of patchy light freezing rain, freezing drizzle and
sleet will continue to spread south through this evening, changing
to all snow late tonight. Accumulating ice and snow is expected,
along with impacts to travel. Check the various winter products for
more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow will continue to impact portions of south central and
southeast Kansas on Saturday. The greatest accumulating snow is
expected east of the Kansas Turnpike. Check the latest winter
weather products for details.

Flurries are also possible Sunday across part of central Kansas and
the Flint Hills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight but snowfall reports
would be greatly appreciated on Saturday.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

In the hours before

Local storm report, Jan 10, 4:35 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     FREEZING RAIN    MCPHERSON               38.37N 97.66W
01/10/2020  E0.25 INCH       MCPHERSON          KS   BROADCAST MEDIA

            KAKE MEDIA SHARED A PHOTO WITH A QUARTER OF
            AN INCH OF ICE WHICH HAS ACCUMULATED ON
            BRANCHES.

&&
Local storm report, Jan 10, 7:35 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FREEZING RAIN    SALINA                  38.84N 97.61W
01/10/2020  E0.10 INCH       SALINE             KS   LAW ENFORCEMENT

            DISPATCHER ESTIMATED 0.1 INCH ON HER CAR AND
            OTHER OBJECTS. TIME IS APPROXIMATE.

&&
Local storm report, Jan 10, 7:43 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     FREEZING RAIN    HILLSBORO               38.35N 97.20W
01/10/2020  E0.25 INCH       MARION             KS   LAW ENFORCEMENT

            LAW ENFORCEMENT ESTIMATED AN EIGHTH TO A
            QUARTER OF AN INCH OF ICE ON CARS AND OTHER
            OBJECTS. A FEW SLICK SPOTS ON ROADWAYS BUT
            PRETTY GOOD OVERALL.

&&
Local storm report, Jan 10, 9:08 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
908 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FREEZING RAIN    LINCOLN                 39.04N 98.15W
01/10/2020  E0.20 INCH       LINCOLN            KS   LAW ENFORCEMENT

            DISPATCH REPORTS UNDER A QUARTER OF AN INCH
            OF ICE. ROADWAYS ARE QUITE SLICK WITH
            MULTIPLE SLIDE OFFS. TIME IS APPROXIMATE.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 9:04 AM CSTWinter Weather AdvisoryICTSedgwick, Sumner116 min

Nearby

Winter Storm Warnings in Kansas, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.